Missouri, 2005Damaging Wind in Missouri, January 13, 2005
January 13, 2005 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 13, 2:40 AM CST, 5 minutes earlier.
Area forecast discussion, Jan 13, 2:40 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CST THU JAN 13 2005
.DISCUSSION...
06Z SURFACE ANALYSIS SHOWS COLD FRONT POISED JUST WEST OF THE CWA.
THE FRONT WAS ORIENTED IN A NORTHEAST TO SOUTHWEST FASHION AND
EXTENDED FROM THE GREAT LAKES REGION THROUGH...CHI...STL...UNO TO
SOUTHWEST TX. A SECONDARY OR REINFORCING FRONT WAS DEPICTED OVER THE
NORTHERN TIER OF STATES FROM LAKE SUP ARCING WESTWARD THROUGH SOUTH
DAKOTA. CURRENT REG RADAR LOOP SHOWS LINE OF STRONG STORMS ADVANCING
ACROSS THE CWA WITH LEADING EDGE ALONG A LINE FROM SLO TO POF. LDS
CHART INDICATES MOST OF THE STRIKES CONFINED TO THE FRONT/LINE WITH
SOME POST FRONTAL STRIKES. IR SAT SHOWS COLDEST TOPS SOUTH OF THE FA
BUT MAINTAIN OVER CWA. RADAR LOOPS INDICATE LINE OF STORMS SLOWING
DOWN OVER PAST SEVERAL HOURS...SLOWED FROM 35 MPH TO 20/25 MPH.
FIRST ITEM UP IS WIND ADVISORY. NOT SEEING AS MUCH WIND POST FRONTAL
AS WOULD LIKE FOR EXTENDING THE ADVISORY. THUS WILL LET THAT DIE A
NATURAL DEATH. SECOND ITEM IS FLOOD WATCH...PLAN TO LEAVE IT IN TACT
TILL NOON WHERE SIGNIFICANT PRECIP IS IN PROGRESS BUT WILL LIKELY BE
ABLE TO DROP SEMO. WILL MONITOR CLOSELY AND MAKE THE CALL AT PRESS
TIME. NEXT IS WW. PRECIP SEEMS TO BECOMING MORE AND MORE POST
FRONTAL AS WE PROGRESS THROUGH THE MORNING. IN ADDITION NO
CAPE...POSITIVE LIS SHOULD HELP KEEP MOST STORMS BELOW SVR
THRESHOLDS. THUS DO NOT ANTICIPATE ADDITIONAL WW ATTM. ALTHOUGH WILL
NOT RULE OUT SEVERE STORMS WITH LOW LEVEL WINDS OF 50+ JUST OFF THE
DECK. AS FOR POPS TODAY...POST FRONTAL PRECIP DOES NOT EXTEND TOO
FAR WEST OF BOUNDARY WILL MONITOR CLOSELY FOR OPPORTUNITY TO REMOVE
ANY FAR WESTERN COUNTIES. IN CONTRAST WITH SLOWER MOVEMENT OF THE
FRONT WILL LIKELY CARRY A CHANCE INTO THE AFTERNOON ESPECIALLY EAST.
00Z THU GFS APPEARS TO HAVE A GOOD HANDLE ON MAX QPF LOCATION WITH
RESPECT TO FRONTAL LOCATION AS WELL. THIS IS IN CONTRAST TO THE
SLOWER ETA. HOWEVER THE GFS HAS MUCH TOO BROAD OF QPF AND SHOULD BE
A MUCH MORE NARROW BAND. OTHERWISE...NO SIGNIFICANT CHANGES AFTER
FIRST PERIOD.
AS FOR TEMPS WILL HAVE THEM FALLING THROUGH THE DAY TODAY ACROSS
ENTIRE CWA WITH EARLY MORNING HIGH OF COURSE. AFTER TODAY DO NOT
LIKE THE SIGNIFICANT VARIATIONS I HAVE OBSERVED FROM CONSECUTIVE
MODEL RUNS. THEREFORE I TRIED TO TWEAK TEMPS IN THE DIRECTION OF THE
LATEST TREND BUT BEING SOMEWHAT CONSERVATIVE IN HOPES OF AVOIDING
FLIP FLOPS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THIS MORNING AREA WIDE.
MO...FLOOD WATCH THIS MORNING AREA WIDE.
IL...FLOOD WATCH THIS MORNING AREA WIDE.
IN...FLOOD WATCH THIS MORNING AREA WIDE.
&&
KH
Hazardous weather outlook, Jan 12, 3:32 AM CST, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CST WED JAN 12 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-130931-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
332 AM CST WED JAN 12 2005
...FLOOD WATCH FOR THE ENTIRE QUAD STATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY BUT THEY SHOULD
REMAIN BELOW SEVERE LEVELS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD
STATE REGION TONIGHT...AS A STRONG COLD FRONT MOVES EAST
TOWARD THE REGION. THOUGH THE MAIN THREAT WITH ANY THUNDERSTORM WILL
BE DAMAGING WIND GUSTS...WIND FIELDS ALOFT SUGGEST ALSO THE
POSSIBILITY OF ISOLATED TORNADOES.
HEAVY RAINFALL CAN ALSO BE EXPECTED WITH ANY STORMS TONIGHT.
MUCH OF THE QUAD STATE COULD RECEIVE A QUICK INCH OF RAINFALL...WHICH
COULD LEAD TO WIDESPREAD FLASH FLOODING. THEREFORE A FLOOD WATCH HAS
BEEN ISSUED FOR TONIGHT. PLEASE CONSULT THE FLOOD
WATCH...SDFFFAPAH...FOR ADDITIONAL DETAILS.
MANY RIVERS REMAIN IN FLOOD ACROSS THE OUTLOOK AREA. PLEASE MONITOR
NOAA WEATHER RADIO...OUR WEB SITE AT WWW.CRH.NOAA.GOV/PAH...AND
COMMERCIAL MEDIA FOR THE LATEST STAGES AND FORECASTS FOR THE LOCAL
RIVER SYSTEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SEVERE WEATHER IS ANTICIPATED. MANY RIVERS WILL REMAIN IN FLOOD
ACROSS THE OUTLOOK AREA. PLEASE MONITOR NOAA WEATHER RADIO...OUR WEB
SITE AT WWW.CRH.NOAA.GOV/PAH...AND COMMERCIAL MEDIA FOR THE LATEST
STAGES
AND FORECASTS FOR THE LOCAL RIVER SYSTEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
KH
In the hours before
Special weather statement, Jan 12, 10:14 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CST WED JAN 12 2005
MOZ100-107-108-130600-
CARTER MO-RIPLEY MO-WAYNE MO-
1014 PM CST WED JAN 12 2005
...STRONG STORMS WITH POSSIBLE HIGH WINDS MOVING IN...
AT 1012 PM...PADUCAH RADAR SHOWED A LINE OF STRONG STORMS STRETCHING
FROM NEAR EMINENCE TO JUST WEST OF THAYER. THIS LINE OF STORMS WAS
WEAKENING AS IT MOVED EAST...HOWEVER...IT WILL STILL CONTAIN STRONG
STORMS AS THEY ENTER CARTER...RIPLEY...AND EVENTUALLY WAYNE
COUNTIES BETWEEN 1030 PM AND MIDNIGHT. HIGH WIND GUSTS AND LOCALLY
HEAVY RAINS ARE THE PRIMARY THREATS WITH THESE STORMS MOVING INTO OR
NEAR SOUTHEAST MISSOURI COMMUNITIES FROM VAN BUREN...TO EASTWOOD...
TO HANDY...TO GATEWOOD.
Special weather statement, Jan 13, 1:10 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 AM CST THU JAN 13 2005
ILZ075-076-080>082-084>086-088-092-MOZ076-086-087-100-109>111-130900-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-FRANKLIN IL-
HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY IL-PERRY MO-SALINE IL-
SCOTT MO-STODDARD MO-UNION IL-WAYNE IL-WAYNE MO-WILLIAMSON IL-
110 AM CST THU JAN 13 2005
...STRONG AND GUSTY WINDS POSSIBLE WITH STORMS...
AT 110 AM CST...PADUCAH DOPPLER RADAR SHOWED A LINE OF SHOWERS AND
THUNDERSTORMS WAS FROM 20 MILES WEST OF PINCKNEYVILLE ILLINOIS...TO
JUST WEST OF POPLAR BLUFF MISSOURI. INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 45 MPH.
ISOLATED STRONG STORMS MAY PRODUCE WIND GUSTS FROM 40 TO 55 MPH
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 300 AM.
WINDS OF THIS MAGNITUDE CAN BRING DOWN A TREE OR TWO...AND DOWN TREE
LIMBS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS.
Thunderstorm Wind, Mississippi
- When
- January 13, 2:45 AM CST to 2:46 AM CST
- Where
- Mississippi County, 1 mi W of Bertrand
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.917, -89.450
A thunderstorm downburst, with estimated peak winds near 75 MPH, struck this farming community located just off Interstate 57. A couple of irrigation systems were overturned. A co-op building received minor damage, including a corner of the metal roof peeled back. Shingles were blown off a home. A few mobile homes were damaged, including two with significant roof damage and one shifted off its foundation. The roof was peeled off a large storage shed. A half dozen trees were uprooted, and several large tree branches were down. The width of the damage area was about one-quarter mile. This downburst was the second one produced by this thunderstorm complex in southeast Missouri. The first downburst occurred just east of Poplar Bluff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, January 13, 20052 deaths · 5 injured · $255,000 · F1 · 2 events
- Tornado in South Carolina, January 13, 20051 injured · $2.0 million · F2 · 1 event
- Flash Flood and Hail in Mississippi, January 13, 20054 injured · $2.2 million · 80 kt wind · 45 events
- Damaging Wind in Louisiana, January 13, 200515 injured · 50 kt wind · 1 event
- Flash Flooding in North Carolina, January 13 to 14, 2005$800,000 · 2 events
- Tornado and Damaging Winds in Illinois, January 13, 2005$86,000 · F1 · 5 events
- Tornado and Damaging Winds in Mississippi, January 13, 2005$70,000 · F1 · 4 events
- Damaging Winds in Louisiana, January 13, 2005$191,000 · 68 kt wind · 6 events
- Damaging Winds in Tennessee, January 13, 2005$76,000 · 78 kt wind · 21 events
- Damaging Wind in Alabama, January 13, 2005$110,000 · 55 kt wind · 1 event
- Damaging Winds in Tennessee, January 13, 2005$65,000 · 65 kt wind · 4 events
- Damaging Wind in Alabama, January 13, 2005$70,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438479.